Numerous vitamin supplements are available over-the-counter to the general public. Some such supplements are available as candy-like chewable preparations to encourage consumption by children. We report 3 cases of overdose of such preparations. Each patient had taken an estimated 200000 to 300000 IU of vitamin A. Their circulating vitamin A (retinol and retinyl palmitate) concentrations were monitored over a 6-month period. There were no clinical or biochemical complications noted. However, there were marked increases in both retinol and retinyl palmitate concentrations above age-related reference ranges. In particular, it took 1 to 3 weeks for the serum retinol concentrations to peak and many months for them to normalize. Parents should be warned about the dangers of excessive vitamin consumption. Clinicians should be aware of the late peak in serum retinol concentrations, which may lead to late complications of vitamin A overdose.
Risk of Vitamin A Toxicity From Candy-Like Chewable Vitamin Supplements for Children
Hugh Simon Lam, Chung Mo Chow, Wing Tat Poon, Chi Kong Lai, Kwan Chee Allen Chan, Wai Lan Yeung, Joannie Hui, Albert Yan Wo Chan, Pak Cheung Ng; Risk of Vitamin A Toxicity From Candy-Like Chewable Vitamin Supplements for Children. Pediatrics August 2006; 118 (2): 820–824. 10.1542/peds.2006-0167
Download citation file: